Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 26, 2004, 2:27 AM CST for Calhoun County, Sac County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2004, 2:27 AM CST (08:27 UTC)
- Expired
- Mar 26, 2004, 3:00 AM CST
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 260827
SVRDMX
IAC025-161-260900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CST FRI MAR 26 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA
SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA
* UNTIL 300 AM CST
* AT 225 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LAKE VIEW...OR ABOUT 46 MILES WEST OF FORT
DODGE...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
5 MILES SOUTH OF SAC CITY MUNICIPAL AIRPORT AROUND 230 AM...
4 MILES NORTH OF AUBURN AROUND 245 AM...
NEAR YETTER AROUND 250 AM AND
NEAR LAKE CITY AROUND 300 AM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4242 9513 4222 9502 4223 9467 4257 9471
4241 9506
FORSTER
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 9:45 PM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 25, 9:45 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CST THU MAR 25 2004 .DISCUSSION... EVENING UPDATE SENT WITH MAIN CHANGES TO WEATHER AND POP GRIDS TO REFLECT CURRENT AND ANTICIPATED TRENDS. HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTH CENTRAL IOWA AIDED BY S/W AND ENHANCED AREA OF MOISTURE CONVERGENCE. EXPECT AREAS OF THUNDERSTORMS TO CONTINUE TO SAG SOUTHEAST ACROSS CWA OVERNIGHT AS S/W AND FRONT PROGRESS E/SE. SMALL HAIL UP TO HALF INCH STILL POSSIBLE OVERNIGHT WITH STRONGER STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN. HAVE ISSUED URBAN AND SMALL STREAM FLOOD ADVISORY FOR SOUTHERN KOSSUTH...HANCOCK AND CERRO GORDO COUNTIES...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 2+ INCHES OF RAIN WITH ADDITIONAL HEAVY RAINS EXPECTED NEXT 2 HRS OR SO. ALSO MAINTAINED MENTION OF HEAVY RAIN WEST CENTRAL AND SE COUNTIES AFTER MIDNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 12:30 AM FRIDAY FOR SOUTHERN KOSSUTH...HANCOCK AND CERRO GORDO COUNTIES. && KINNEY
Hazardous weather outlook, Mar 25, 2:30 PM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CST THU MAR 25 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 230 PM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO... WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL. THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY. JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:19 AM CST | Severe Thunderstorm Warning | DMX | Appanoose | 26 min |
| Mar 26, 4:34 AM CST | Severe Thunderstorm Warning | DMX | Appanoose | 11 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.